Alert archive / Montana / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 12, NWS Great Falls, MT

June 1, 2008Fergus County, Montana

NWS Great Falls, MT issued this severe thunderstorm warning at Jun 1, 2008, 1:43 PM MDT for Fergus County, Montana. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 1, 2008, 1:43 PM MDT (19:43 UTC)
Expired
Jun 1, 2008, 2:30 PM MDT
In force
47 min
Issued by
NWS Great Falls, MT
Area
Storm-based polygon

County Fergus County, MT

The radar

The Billings radar (KBLX), 164 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 7.7 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2008-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2008-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1550 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
33 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 11:32 AM MDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 1, 11:32 AM MDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1132 AM MDT SUN JUN 1 2008

UPDATED AVIATION DISCUSSION

.UPDATE...

FEW CHANGES HAVE BEEN MADE TO THE FORECAST THIS MORNING.
CONVECTIVE SHOWERS PRESENT ACROSS THE FORECAST AREA WILL EVOLVE INTO
THUNDERSTORMS SHORTLY AFTER NOON. SOME OF THESE STORMS WILL HAVE
THE POTENTIAL TO PRODUCE HAIL...GUSTY WINDS...AND BRIEF HEAVY RAIN
DURING THIS AFTERNOON AND EVENING. ZUMPFE

&&

.AVIATION...
SOUTHWEST FLOW ALOFT WILL BECOME INCREASINGLY MOIST AND UNSTABLE
OVER THE REGION TODAY AS AN UPPER LEVEL TROUGH MOVES INLAND OVER THE
PACIFIC NW WITH A LEAD DISTURBANCE ROTATING NE THROUGH WESTERN AND
CENTRAL MT TONIGHT. EXPECT SHOWERS AND THUNDERSTORMS TO INCREASE IN
COVERAGE THROUGH THIS AFTERNOON WITH SOME STORMS HAVING THE
POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING WINDS. SHOWERS WILL
CONTINUE INTO TONIGHT AS THE UPPER LEVEL DISTURBANCE FOLLOWS THROUGH
WITH CLEARING OCCURRING LATE TONIGHT THROUGH MONDAY MORNING. VFR
CONDITIONS WILL PREVAIL WITH MVFR CONDITIONS IN THE VICINITY OF
SHOWERS AND THUNDERSTORMS. HOENISCH

&&

.PREV DISCUSSION...
/ISSUED 545 AM MDT SUN JUN 1 2008/
TODAY AND TONIGHT...A WEAK UPPER LEVEL DISTURBANCE IS MOVING
NORTHEAST THROUGH CENTRAL MONTANA THIS PRODUCING...PRODUCING A FEW
THUNDERSTORMS NORTH OF GREAT FALLS. THIS WILL CONTINUE UNTIL 10 AM
OR SO...BEFORE THIS ACTIVITY DIES OUT OR MOVES NORTH OF THE BORDER.
A SMALL AREA OF ISOLATED SHOWERS WILL AFFECT SOUTHWEST MONTANA THIS
MORNING AS WELL. THEN A STRONGER DISTURBANCE WILL MOVE INTO THE
REGION THIS EVENING. EXPECT THUNDERSTORMS TO REDEVELOP BY LATE
AFTERNOON OVER THE ROCKY MOUNTAIN FRONT AND SOUTHWEST MONTANA...THEN
MOVE NORTHEAST OUT OVER THE PLAINS. A FEW OF THESE STORMS COULD BE
SEVERE TODAY...THUS WILL MENTION ISOLATED SEVERE IN THE HWO. EXPECT
THUNDERSTORMS OVER THE REGION TONIGHT AS THE MAIN UPPER LEVEL
DISTURBANCE MOVES THROUGH. TEMPERATURES TODAY WILL BE SLIGHTLY
COOLER THAN SATURDAY...BUT STILL SPRING LIKE.

FOR MONDAY AND MONDAY NIGHT...ANOTHER PACIFIC COLD FRONT WILL MOVE
THROUGH THE REGION. EXPECT WESTERLY WINDS AHEAD OF THE FRONT TO WARM
TEMPERATURES TO SLIGHTLY ABOVE NORMAL READINGS. MORE THUNDERSTORMS
ARE THEN EXPECTED DURING THE AFTERNOON AND EVENING HOURS OVER THE
REGION. THEIR WILL BE A SLIGHTLY HIGHER CHANCE FOR THUNDERSTORMS IN
THE BOZEMAN AND WHITE SULPHUR SPRINGS AREA...AS THE MAIN UPPER LEVEL
DISTURBANCE MOVES THROUGH THIS REGION. THE AIRMASS WILL BE COLD
ENOUGH THAT SNOW WILL BE POSSIBLE IN THE MOUNTAINS FOR ELEVATIONS
ABOVE 7500 FEET.

FOR TUESDAY...EXPECT SLIGHTLY COOLER AIR TO MOVE INTO THE REGION
BEHIND THE COLD FRONT...WITH ISOLATED SHOWERS/THUNDERSTORMS
CONTINUING. BRUSDA

TUESDAY NIGHT THROUGH FRIDAY NIGHT...THE PATTERN OF UNSETTLED SPRING
WEATHER WILL CONTINUE THROUGH THE PERIOD. A BROAD UPPER TROF WILL
PERSIST OVER THE AREA BRINGING SCATTERED SHOWERS AND THUNDERSTORMS
EACH AFTERNOON AND EVENING. TEMPERATURES WILL CONTINUE BELOW
SEASONAL AVERAGES.

SATURDAY AND SUNDAY...LATEST EXTENDED MODELS ARE OUT OF PHASE DURING
THIS PERIOD. A TROUGH IS INDICATED ON MODELS BUT TIMING DIFFERS.
ELECTED TO GO SLIGHTLY BELOW SEASONAL WITH TEMPERATURES AND USE
CLIMO POPS THROUGH THE PERIOD. SAUCIER

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  70  47  70  46 /  50  60  40  40
CTB  69  47  67  42 /  50  60  40  30
HLN  72  48  70  45 /  50  50  40  40
BZN  74  44  67  41 /  40  50  40  60
WEY  65  35  60  34 /  50  50  40  50
DLN  67  43  69  40 /  50  50  50  40
HVR  76  51  73  49 /  40  50  50  30
LWT  70  45  66  42 /  40  60  40  50

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...ZUMPFE
SHORT TERM...BRUSDA
LONG TERM...EMANUEL/SAUCIER
AVIATION...HOENISCH

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 1, 5:10 AM MDT, 8 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
510 AM MDT SUN JUN 1 2008

MTZ008>015-044>055-021200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
510 AM MDT SUN JUN 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE
REGION THROUGHOUT THE DAY TODAY. HOWEVER...THE THUNDERSTORM
ACTIVITY WILL BECOME A BIT MORE WIDESPREAD BY LATE THIS AFTERNOON.
A FEW THUNDERSTORMS COULD BECOME SEVERE...WITH DAMAGING WINDS AND
LARGE HAIL POSSIBLE. THE BEST TIME FRAME FOR THE STRONGEST
THUNDERSTORMS TO OCCUR WILL BE FROM 3 PM THIS AFTERNOON
UNTIL 10 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE OVER THE REGION ON MONDAY. A
FEW STORMS COULD BE STRONG...PRODUCING GUSTY WINDS AND SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:51 PM MDTSevere Thunderstorm WarningTFXLewis and Clark24 min
Jun 1, 2:01 PM MDTSevere Thunderstorm WarningTFXCascade44 min
Jun 1, 2:29 PM MDTSevere Thunderstorm WarningTFXFergus46 min
Jun 1, 2:30 PM MDTSevere Thunderstorm WarningTFXFergus, Judith Basin45 min
Jun 1, 4:57 PM MDTSevere Thunderstorm WarningTFXFergus48 min
Jun 1, 5:08 PM MDTTornado WarningTFXFergus37 min

Nearby

Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.